Alert archive / South Dakota / Wind Advisories in 2017
Wind Advisory 12, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Nov 21, 2017, 12:43 AM CST for 16 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 21, 2017, 12:43 AM CST (06:43 UTC)
- Expired
- Nov 21, 2017, 9:00 AM CST
- In force
- 8 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 33 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2556 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470 WWUS73 KABR 210643 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1243 AM CST Tue Nov 21 2017 MNZ039-046-SDZ007-008-011-019>023-211445- /O.NEW.KABR.WI.Y.0012.171121T0643Z-171121T1800Z/ Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Britton, Sisseton, Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake 1243 AM CST Tue Nov 21 2017 ...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY... The National Weather Service in Aberdeen has issued a Wind Advisory, which is in effect until noon CST today. * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Until the late morning hours. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ004>006-009-010-016>018-211200- /O.NEW.KABR.WI.Y.0012.171121T0643Z-171121T1200Z/ Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink- Including the cities of Herreid, Eureka, Aberdeen, Mobridge, Ipswich, Gettysburg, Faulkton, and Redfield 1243 AM CST Tue Nov 21 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... The National Weather Service in Aberdeen has issued a Wind Advisory, which is in effect until 6 AM CST early this morning. * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Through 6 AM CST this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SD
2 follow-up statements
409 WWUS73 KABR 211151 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 551 AM CST Tue Nov 21 2017 SDZ004>006-009-010-016>018-211300- /O.EXP.KABR.WI.Y.0012.000000T0000Z-171121T1200Z/ Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink- Including the cities of Herreid, Eureka, Aberdeen, Mobridge, Ipswich, Gettysburg, Faulkton, and Redfield 551 AM CST Tue Nov 21 2017 ...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... Northwest winds have decreased to under 30 mph over the advised area. Therefore the wind advisory has been allowed to expire. $$ MNZ039-046-SDZ007-008-011-019>023-211800- /O.CON.KABR.WI.Y.0012.000000T0000Z-171121T1800Z/ Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Britton, Sisseton, Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake 551 AM CST Tue Nov 21 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WINDS...Northwest 25 to 30 mph with gusts up to 40 mph. * TIMING...Until the late morning hours. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SD
222 WWUS73 KABR 211500 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 900 AM CST Tue Nov 21 2017 MNZ039-046-SDZ007-008-011-019>023-211600- /O.CAN.KABR.WI.Y.0012.000000T0000Z-171121T1800Z/ Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Britton, Sisseton, Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake 900 AM CST Tue Nov 21 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Aberdeen has cancelled the Wind Advisory. Gusty northwest winds up to 35mph can be expected through the morning though winds will slowly diminish through the day. $$ Connelly
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Nov 20, 11:29 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Nov 20, 11:29 PM CST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1129 PM CST Mon Nov 20 2017 .UPDATE... Issued at 1126 PM CST Mon Nov 20 2017 See updated aviation discussion below. UPDATE Issued at 912 PM CST Mon Nov 20 2017 No major changes made to the forecast this evening. Did make some adjustments to sky cover as high clouds have begun to stream over the western CWA. No changes made to winds or temperatures at this time. UPDATE Issued at 524 PM CST Mon Nov 20 2017 Due to improving conditions, the Red Flag Warning for the western half of the CWA has been allowed to expire. See updated aviation discussion below. && .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 321 PM CST Mon Nov 20 2017 Low RH across the region this afternoon over central SD into the James River valley, with readings mainly from 15 to 25 percent. Winds have been gusting over 25 MPH as well so it was decided earlier this afternoon to issue a short-lived Red Flag Warning up until 23Z to highlight the critical or near-critical fire weather conditions. Temperatures have warmed up nicely too as the cirrus has thinned out much of the afternoon. All areas are well into the 50s and 60s with several sites warming a few degrees warmer than forecast. This will all come to an end tonight though when the potent cold front moves south through the area. 925mb temps go from the teens above zero Celsius at 00Z this evening to as cold as the teens below zero Celsius by 12Z Tuesday. Winds will stay breezy and gusty overnight as well as the push of cold air moves in. Lows look to drop into the teens for most areas, but they will only rise into the 20s on Tuesday as the cold air mass moves into place. Winds will stay breezy and gusty, especially for eastern areas. Although, we will see winds slowly subside during the afternoon and evening hours as the surface high begins moving in. Even though we remain breezy on Tuesday, the colder air mass and overall higher humidity will make fire danger less of a concern compared to what we had today. Will have to watch potential for stratus across eastern areas by early Tuesday morning. Models vary quite a bit in just how far southwest into the CWA we'll see the stratus, and to what degree of areal coverage. As for precipitation, the weak wave sliding southeast across southwest SD tonight looks to stay out of our CWA. For now we only have slight chance POPs across the far southwest CWA. .LONG TERM...(Tuesday Evening through Monday) Issued at 321 PM CST Mon Nov 20 2017 We have much better confidence today that the next several days will remain dry. We will also continue to see quite the variation in temperatures over the next few days as well. Wednesday morning will see high pressure ride down the axis of the plains states. We will see return flow towards morning with some high clouds across the west but it looks like for the most part the area will experience ideal radiational conditions. With highs the previous day only into the 20s, it shoudn't shock anyone when we fall into the single digits. The "Arctic" front wobbles over the area Wednesday into Thursday associated with the wave to the north. The feature that was originally going to generate some light QPF is now likely to be limited to just another area of mid/high clouds passing across the Dakotas/Minnesota. A surge of warmer air is noted for Friday, however the timing continues to shift as to when the core of warmest air is overhead. Guidance timing in now leading towards the morning hours with frontal passage from morning to early afternoon. This will enhance mixing however and temperatures at 925mb only cool by about 4C. Originally it looked like there was the potential for records to be set but now its a little more uncertain on how warm we can archive. Continued to add a few degrees over blended guidance. Additionally, GFS mixed winds are quite strong (well over 40kts). && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1126 PM CST Mon Nov 20 2017 VFR conditions will prevail overnight and through the day Tuesday. A few light rain or snow showers are possible along Interstate 90 during the overnight hours. Gusty northwest winds in the 15 to 30 knot range are expected overnight through mid to late afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TMT LONG TERM...Connelly AVIATION...Parkin
Hazardous weather outlook, Nov 20, 1:35 PM CST, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 135 PM CST Mon Nov 20 2017 SDZ003-004-009-015-016-033>036-045-048-211945- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde- Jones-Lyman- 135 PM CST Mon Nov 20 2017 /1235 PM MST Mon Nov 20 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...This Afternoon and Tonight The Grassland Fire Danger will reach the HIGH to VERY HIGH category this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ039-046-SDZ005>008-010-011-017>023-037-051-211945- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-Buffalo- 135 PM CST Mon Nov 20 2017 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
Nearby
Wind Advisories in South Dakota, 2017Wind Advisories in Minnesota, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.